Mathematische Zeitschrift

, Volume 281, Issue 3–4, pp 931–947 | Cite as

Hausdorff measure of hairs without endpoints in the exponential family



Devaney and Krych showed that for \(0<\lambda <1/e\) the Julia set of \(\lambda e^z\) consists of pairwise disjoint curves, called hairs, which connect finite points, called the endpoints of the hairs, with \(\infty \). McMullen showed that the Julia set has Hausdorff dimension 2 and Karpińska showed that the set of hairs without endpoints has Hausdorff dimension 1. We study for which gauge functions the Hausdorff measure of the set of hairs without endpoints is finite.


Iteration Fatou set Julia set Hair Endpoint Hausdorff dimension Hausdorff measure 

Mathematics Subject Classification

37F10 30D05 



We thank the referee for valuable comments. The second author was supported by the scholarship from China Scholarship Council (No. 201206105015), and would express her thanks for the hospitality of Mathematisches Seminar at Christian-Albrechts-Universität zu Kiel.


  1. 1.
    Bergweiler, W.: Iteration of meromorphic functions. Bull. Am. Math. Soc. (N. S.) 29, 151–188 (1993)MATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Bergweiler, W.: Karpińska’s paradox in dimension \(3\). Duke Math. J. 154, 599–630 (2010)MATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Devaney, R.L.: Complex exponential dynamics. In: Broer, H.W., Hasselblatt, B., Takens, F. (eds.) Handbook of Dynamical Systems, Chapter 4, pp. 125–223. North-Holland Elsevier Ltd., Oxford (2010)CrossRefGoogle Scholar
  4. 4.
    Devaney, R.L., Goldberg, L.R.: Uniformization of attracting basis for exponential maps. Duke Math. J. 55, 253–266 (1987)MATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Devaney, R.L., Krych, M.: Dynamics of \(\exp (z)\). Ergodic Theory Dyn. Syst. 4, 35–52 (1984)MATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Falconer, K.: Fractal Geometry—Mathematical Foundations and Applications. Wiley, Chichester (1990)MATHGoogle Scholar
  7. 7.
    Karpińska, B.: Area and Hausdorff dimension of the set of accessible points of the Julia sets of \(\lambda e^z\) and \(\lambda \sin z\). Fund. Math. 159, 269–287 (1999)MATHMathSciNetGoogle Scholar
  8. 8.
    Karpińska, B.: Hausdorff dimension of the hairs without endpoints for \(\lambda \exp z\). C. R. Acad. Sci. Paris Ser. I Math. 328, 1039–1044 (1999)MATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Karpińska, B., Urbański, M.: How points escape to infinity under exponential maps. J. Lond. Math. Soc. (2) 73, 141–156 (2006)MATHCrossRefGoogle Scholar
  10. 10.
    McMullen, C.: Area and Hausdorff dimension of Julia sets of entire functions. Trans. Am. Math. Soc. 300, 329–342 (1987)MATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Peter, J.: Hausdorff measure of Julia sets in the exponential family. J. Lond. Math. Soc. (2) 82, 229–255 (2010)MATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Przytycki, F., Urbański, M.: Fractals in the Plane: Ergodic Theory Methods. London Mathematical Society Lecture Note Series 371. Cambridge University Press, Cambridge (2010)Google Scholar
  13. 13.
    Rempe, L.: Topological dynamics of exponential maps on their escaping sets. Ergodic Theory Dyn. Syst. 26, 1939–1975 (2006)MATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Ritt, J.F.: Transcendental transcendency of certain functions of Poincaré. Math. Ann. 95, 671–682 (1925/26)Google Scholar
  15. 15.
    Schleicher, D.: Attracting dynamics of exponential maps. Ann. Acad. Sci. Fenn. Math. 28, 3–34 (2003)MATHMathSciNetGoogle Scholar
  16. 16.
    Schleicher, D.: Dynamics of entire functions. In: “Holomorphic dynamical systems”, Lecture Notes Mathematics 1998, pp. 295–339, Springer, Berlin (2010)Google Scholar
  17. 17.
    Schleicher, D., Zimmer, J.: Escaping points of exponential maps. J. Lond. Math. Soc. (2) 67, 380–400 (2003)MATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Stallard, G.M.: The Hausdorff dimension of Julia sets of entire functions IV. J. Lond. Math. Soc. (2) 61, 471–488 (2000)MATHMathSciNetCrossRefGoogle Scholar
  19. 19.
    Steinmetz, N.: Rational Iteration. Walter de Gruyter, Berlin (1993)MATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Mathematisches SeminarChristian-Albrechts-Universität zu KielKielGermany
  2. 2.School of Mathematical SciencesFudan UniversityShanghaiPeople’s Republic of China

Personalised recommendations